About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis
Volume 2013 (2013), Article ID 489804, 5 pages
http://dx.doi.org/10.1155/2013/489804
Research Article

Oscillation Criteria of First Order Neutral Delay Differential Equations with Variable Coefficients

School of Mathematical Sciences, Faculty of Science and Technology, Universiti Kebangsaan, 43600 UKM Bangi, Selangor, Malaysia

Received 2 May 2013; Accepted 2 September 2013

Academic Editor: Rodrigo Lopez Pouso

Copyright © 2013 Fatima N. Ahmed et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Some new oscillation criteria are given for first order neutral delay differential equations with variable coefficients. Our results generalize and extend some of the well-known results in the literature. Some examples are considered to illustrate the main results.

1. Introduction

In recent years, oscillation of neutral delay differential equations (or NDDEs for short) has received great attention and has been studied extensively. It is a relatively new field with interesting applications from the real world. In fact, NDDEs appear in modeling of the problems as transformation of information, population dynamics, the networks containing lossless transmission lines, and in the theory of automatic control (see, e.g., [14] and references cited therein).

Consider the first order NDDE of the form where

Let . By a solution of (1), we mean a function for some such that is continuously differentiable, and (1) is satisfied identically for . Such a solution of (1) is said to be oscillatory if it has arbitrarily large zeros and nonoscillatory if it is eventually positive or eventually negative. The NDDE (1) is called oscillatory if all its solutions are oscillatory; otherwise, it is called nonoscillatory.

Recently, some investigations such as [57] have appeared which are concerned with the oscillation as well as the nonoscillation behaviour of NDDE (1). In fact, Zahariev and Baĭnov [8] is the first work dealing with oscillation of neutral equations. A systematic development of oscillation theory of NDDEs was initiated by Ladas and Sficas [9]. For the oscillation of (1) when and and are constants, we refer the readers to the articles by Ladas and Schults [10], Sficas and Stavroulakis [11], Grammatikopoulos et al. [12], Zhang [13], and Gopalsamy and Zhang [14]. For the oscillation of (1) when and is equal to a constant, we refer the readers to the papers by Grammatikopoulos et al. [15], Zhang [13], Gopalsamy and Zhang [14], and Saker and Elabbasy [16] and the references cited therein. Grammatikopoulos et al. [6], Ladas and Schults [10], Chuanxi and Ladas [17, 18], Kubiaczyk and Saker [19], and Karpuz and Ocalan [20] considered the NDDE (1) when and established some new oscillation results sorted by the value of function . For further oscillation results on the oscillatory behaviour of solutions of (1), we refer the readers to the monographs by Győri and Ladas [21] and Erbe et al. [22] as well as the papers of Yu et al. [23], Choi and Koo [24], Ocalan [25], and Candan and Dahiya [26].

The purpose of this work is to find some sufficient conditions for the oscillation of all solutions of the first order NDDE (1).

Remark 1. (i) When we write a functional inequality we assume that it holds for all sufficiently large .
(ii) Without loss of generality, we will deal only with the positive solutions of (1).

In the proof of our main results, we need the following well-known lemmas which can be found in Chuanxi and Ladas [17], Győri and Ladas [21], and Kulenović et al. [27].

Lemma 2. Assume that is a positive constant. Let , and suppose that Then
(i) the delay differential inequality has no eventually positive solution;
(ii) the delay differential inequality has no eventually negative solution;
(iii) the advanced differential inequality has no eventually negative solution;
(iv) the advanced differential inequality has no eventually positive solution.

Lemma 3. Consider the NDDE where , , , and are as in (2). Assume that Let be an eventually positive solution of equation and set Then the following statements are true:(i) is an eventually decreasing function;(ii)if then ;(iii)if then and .

Lemma 4. Assume that (9) holds and let be an eventually positive solution of NDDE where , , and .
Set Then (a) is a decreasing function and either or (b)The following statements are equivalent: (i)(13) holds;(ii); (iii);(iv), .(c) The following statements are equivalent: (i)(14) holds;(ii); (iii);(iv), .

2. Main Results

In this section we give some new sufficient conditions for all solutions of NDDE (1) to be oscillatory.

Theorem 5. Assume that (2) and (9) hold, , , and Then every solution of NDDE (1) is oscillatory.

Proof. Assume, for the sake of a contradiction, that (1) has an eventually positive solution for all . Set Then by Lemma 3 we have Observe that From which we find eventually and hence Set This implies that .
Substituting in (20) yields for all or In view of (15) and Lemma 2(iii), it is impossible for (23) to have an eventually negative solution. This contradicts the fact that and the proof is complete.

Example 6. Consider NDDE Here we have Then all the hypotheses of Theorem 5 are satisfied where Hence every solution of (24) is oscillatory.

Remark 7. Theorem 5 is an extent of [17, Theorem 2], [15, Theorem 7], and [21, Theorem 6.4.3].

Theorem 8. Assume that (2) and (9) hold, , and Then every solution of NDDE (1) oscillates.

Proof. Assume, for the sake of contradiction, that (1) has an eventually positive solution for all . Set Then by Lemma 3, it follows that As , it follows from (1) that Dividing the last inequality by , we obtain Let This implies that .
Substituting in (31) yields for all In view of Lemma 2(i) and (27), it is impossible for (33) to have an eventually positive solution. This contradicts the fact that and the proof is complete.

Example 9. Consider the NDDE Note that all the hypotheses of Theorem 8 are satisfied: Therefore every solution of (34) is oscillatory.

Remark 10. Theorem 8 is an extent of [17, Theorem 3] and [21, Theorem 6.4.2].

Theorem 11. Assume that (2) holds with , , being periodic, and Then every solution of NDDE is oscillatory.

Proof. Assume, for the sake of contradiction, that (37) has an eventually positive solution for all . Set It is easily seen, by direct substituting, that and are also solutions of (37). That is, By Lemma 4, is decreasing and either (13) or (14) holds. In either case we claim that Indeed, Furthermore, we have by Lemma 4 that as long as , Using (41) in (40) implies or Since is periodic of period , we find or In view of Lemma 2((i) and (iv)) and (36), it is impossible for (46) and (47) to have eventually positive solutions. This contradicts the fact that and the proof is complete.

Remark 12. Theorem 11 extends [15, Theorems 8 and 10]. See also [21, Theorem 6.4.4].

Acknowledgment

This research has been completed with the support of these grants: ukm-DLP-2011-049, DIP-2012-31, and FRGS/1/2012/SG04/ukm/01/1.

References

  1. H. A. Agwo, “On the oscillation of delay differential equations with real coefficients,” International Journal of Mathematics and Mathematical Sciences, vol. 22, no. 3, pp. 573–578, 1999. View at Publisher · View at Google Scholar · View at MathSciNet
  2. R. D. Driver, “A mixed neutral system,” Nonlinear Analysis: Theory, Methods & Applications, vol. 8, no. 2, pp. 155–158, 1984. View at Publisher · View at Google Scholar · View at MathSciNet
  3. J. K. Hale, Theory of Functional Differential Equations, vol. 3 of Applied Mathematical Sciences, Springer, New York, NY, USA, 1977. View at MathSciNet
  4. N. Parhi and R. N. Rath, “On oscillation and asymptotic behaviour of solutions of forced first order neutral differential equations,” Indian Academy of Sciences, vol. 111, no. 3, pp. 337–350, 2001. View at Publisher · View at Google Scholar · View at MathSciNet
  5. R. P. Agarwal, M. Bohner, and W. T. Li, Nonoscillation and Oscillation: Theory for Functional Differential Equations, vol. 267 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, New York, NY, USA, 2004. View at Publisher · View at Google Scholar · View at MathSciNet
  6. M. K. Grammatikopoulos, G. Ladas, and Y. G. Sficas, “Oscillation and asymptotic behavior of neutral equations with variable coefficients,” Radovi Matematicki, vol. 2, no. 2, pp. 279–303, 1986. View at MathSciNet
  7. S. Tanaka, “Oscillation of solutions of first-order neutral differential equations,” Hiroshima Mathematical Journal, vol. 32, no. 1, pp. 79–85, 2002. View at MathSciNet
  8. A. I. Zahariev and D. D. Baĭnov, “Oscillating properties of the solutions of a class of neutral type functional-differential equations,” Bulletin of the Australian Mathematical Society, vol. 22, no. 3, pp. 365–372, 1980. View at Publisher · View at Google Scholar · View at MathSciNet
  9. G. Ladas and Y. G. Sficas, “Oscillations of neutral delay differential equations,” Canadian Mathematical Bulletin, vol. 29, no. 4, pp. 438–445, 1986. View at Publisher · View at Google Scholar · View at MathSciNet
  10. G. Ladas and S. W. Schults, “On oscillations of neutral equations with mixed arguments,” Hiroshima Mathematical Journal, vol. 19, no. 2, pp. 409–429, 1989. View at MathSciNet
  11. Y. G. Sficas and I. P. Stavroulakis, “Necessary and sufficient conditions for oscillations of neutral differential equations,” Journal of Mathematical Analysis and Applications, vol. 123, no. 2, pp. 494–507, 1987. View at Publisher · View at Google Scholar · View at MathSciNet
  12. M. K. Grammatikopoulos, E. A. Grove, and G. Ladas, “Oscillation and asymptotic behavior of neutral differential equations with deviating arguments,” Applicable Analysis, vol. 22, no. 1, pp. 1–19, 1986. View at Publisher · View at Google Scholar · View at MathSciNet
  13. B. G. Zhang, “Oscillation of first order neutral functional-differential equations,” Journal of Mathematical Analysis and Applications, vol. 139, no. 2, pp. 311–318, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  14. K. Gopalsamy and B. G. Zhang, “Oscillation and nonoscillation in first order neutral differential equations,” Journal of Mathematical Analysis and Applications, vol. 151, no. 1, pp. 42–57, 1990. View at Publisher · View at Google Scholar · View at MathSciNet
  15. M. K. Grammatikopoulos, E. A. Grove, and G. Ladas, “Oscillations of first-order neutral delay differential equations,” Journal of Mathematical Analysis and Applications, vol. 120, no. 2, pp. 510–520, 1986. View at Publisher · View at Google Scholar · View at MathSciNet
  16. S. H. Saker and E. M. Elabbasy, “Oscillation of first order neutral delay differential equations,” Kyungpook Mathematical Journal, vol. 41, no. 2, pp. 311–321, 2001. View at MathSciNet
  17. Q. Chuanxi and G. Ladas, “Oscillations of neutral differential equations with variable coefficients,” Applicable Analysis, vol. 32, no. 3-4, pp. 215–228, 1989. View at Publisher · View at Google Scholar · View at MathSciNet
  18. Q. Chuanxi and G. Ladas, “Oscillations of first-order neutral equations with variable coefficients,” Monatshefte für Mathematik, vol. 109, no. 2, pp. 103–111, 1990. View at Publisher · View at Google Scholar · View at MathSciNet
  19. I. Kubiaczyk and S. H. Saker, “Oscillation of solutions to neutral delay differential equations,” Mathematica Slovaca, vol. 52, no. 3, pp. 343–359, 2002. View at MathSciNet
  20. B. Karpuz and O. Ocalan, “Oscillation criteria for some classes of linear delay differential equations of first-order,” Bulletin of the Institute of Mathematics, vol. 3, no. 2, pp. 293–314, 2008. View at MathSciNet
  21. I. Győri and G. Ladas, Oscillation Theory of Delay Differential Equations, Oxford Mathematical Monographs, Clarendon Press, New York, NY, USA, 1991. View at MathSciNet
  22. L. H. Erbe, Q. Kong, and B. G. Zhang, Oscillation Theory for Functional-Differential Equations, vol. 190 of Monographs and Textbooks in Pure and Applied Mathematics, Marcel Dekker, New York, NY, USA, 1995. View at MathSciNet
  23. J. S. Yu, Z. C. Wang, and C. X. Qian, “Oscillation of neutral delay differential equations,” Bulletin of the Australian Mathematical Society, vol. 45, no. 2, pp. 195–200, 1992. View at Publisher · View at Google Scholar · View at MathSciNet
  24. S. K. Choi and N. J. Koo, “Oscillation theory for delay and neutral differential equations,” Trends in Mathematics, Information Center for Mathematical Sciences, vol. 2, pp. 170–176, 1999.
  25. O. Ocalan, “Existence of positive solutions for a neutral differential equation with positive and negative coefficients,” Applied Mathematics Letters, vol. 22, no. 1, pp. 84–90, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  26. T. Candan and R. S. Dahiya, “Positive solutions of first-order neutral differential equations,” Applied Mathematics Letters, vol. 22, no. 8, pp. 1266–1270, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  27. M. R. S. Kulenović, G. Ladas, and A. Meimaridou, “Necessary and sufficient condition for oscillations of neutral differential equations,” Journal of the Australian Mathematical Society B, vol. 28, no. 3, pp. 362–375, 1987. View at Publisher · View at Google Scholar · View at MathSciNet